Hail, Newton
- When
- June 26, 4:10 PM CST
- Where
- Newton County, Goodland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -87.280
Scattered thunderstorms developed across northwest Indiana during the evening hours of June 26th producing large hail and wind damage. These thunderstorms then produced heavy rain which caused flooding into the early morning hours of June 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms developed across northwest Indiana during the evening hours of June 26th producing large hail and wind damage. These thunderstorms then produced heavy rain which caused flooding into the early morning hours of June 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 2:56 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 356 PM CDT Wed Jun 26 2019 .SHORT TERM... 254 PM CDT Through Tonight... For the remainder of the afternoon, main concern will be chances for isold/sct showers or thunderstorms across the region. With temperatures climbing into the middle 80s and dewpoints in the upper 50s to upper 60s, bringing decent low level instability, with MUCAPE levels of 1-2k j/kg. However, a weakly capped environment and little focus as limited any activity to an isold shra thus far this afternoon. However, a well-defined lake breeze boundary across nern IL could focus some thunderstorm development, while the widespread area of moderate instability could lead to some diurnally driven sct thunderstorms this afternoon and into the early evening hours. For the overnight hours, have carried slight chance to chance PoPs, mainly south of the I-80 corridor as some of the CAMs try to generate some more organized convective activity. While there is still no surface forcing to speak of, any remnant MCV from upstream convection could focus some thunder development and this is likely what the CAMs are picking up on. So, while confidence is low on the timing and coverage of any convective activity overnight tonight, the most favored locations seems to be locations along and south of I-80. && .LONG TERM... 345 PM CDT Thursday through Wednesday... Thursday-Thursday Night: On Thursday PM, there is a conditional risk for strong to severe thunderstorms later in the afternoon through the evening/night, particularly if an MCV can approach from the west/northwest during or just after peak heating. There is plenty of uncertainty on this occurring, with the GFS the most aggressive of the operational models in bringing a short-wave across the area, and the NAM and ECMWF much farther north with this feature. There was also large spread in the 12z HREF suite of CAMs in how things evolve. Forecast soundings show large instability developing of 3000+ j/kg, but also a pretty stout cap due to an impressive EML with mid-level lapse rates of around 8C/km. A short-wave/MCV materializing is key in that it would provide the large scale lift to breach the cap and also enhance the mid-level wind speeds with 35-40+ kt at 500 mb possible, providing sufficient deep layer shear for storm organization. Parts of northern Illinois in this scenario could have a more pronounced wind and hail risk, with SPC Day 2 Slight Risk clipping part of the northwest CWA counties. It's unclear whether an MCV will occur given the large variance described in the first paragraph. Should the stronger forcing remain north, that would likely keep thunderstorm development isolated at most considering the strong capping that appears will be in place. In addition, without an enhancement of mid-level wind fields, deep layer shear will be weak under mid- level ridging and likely 20-25 kt or less. This would keep any storms that are able to form likely of the pulse variety, with a possible downburst wind and marginal hail risk due to the large instability and steep low and mid-level lapse rates. With all the uncertainty in mind, have the highest chance PoPs mostly north of I-88 in Illinois and especially closer to the Wisconsin border from the late afternoon onward. If an MCS could form and bow southeast, it may bring the threat area farther south some during the evening and overnight. Given the distinct possibility that thunderstorms remain isolated at most on Thursday and much of the day could be quiet, the bigger story could prove to be the first very warm to hot and humid day of 2019. Climo of progged 925 mb temperatures supports upper 80s to lower 90s high temperatures (good chance that ORD and RFD register their first 90 of the season). Exception could be the Illinois far north shore, where a lake breeze could hug the shore and keep temperatures in the upper 70s to lower 80s. With dew points in the mid 60s to lower 70s, peak heat index values will be in the mid to upper 90s. Though tomorrow's heat and humidity is certainly not at all uncommon in our summer's, the cool and cloudy start to this one means it's important to remember heat safety. Thursday night will stay warm and humid, with many locations not getting below 70. Castro Friday through Wednesday: Convective chances Friday will be dependent on any morning activity/outflows with much of guidance indicating additional development Friday afternoon/evening mainly across northeast IL/northwest IN. High temps also dependent on convective trends but with sunshine and dry hours midday, upper 80s seem reasonable perhaps a few lower 90s, which would again yield mid-upper 90s peak heat index values. Saturday still has the potential to be primarily dry and may still end up dry for much of the CWA but the eastern edge of the ridge is nearby. It's possible that any thunderstorm activity is more isolated and diurnal in nature rather than an organized complex but confidence is low. With the potential for a drier Saturday, maintained high temps around 90 areawide and lower 90s are certainly possible in the west. Southwesterly winds may be strong enough to prevent a lake breeze with very warm temps all the way to the lakeshore, however can't rule one out especially if aided by convective outflow which would keep shore locations cooler if this occurs. With dewpoints into the lower 70s, peak head index values may again reach the mid to upper 90s Saturday afternoon. Sunday continues to be an uncertain day in this period as it's unclear whether capping under the ridge will hold or subtle short-wave forcing will be able to break through and bring some thunderstorm potential. Added some slight chance PoPs I-80 and north to account for the uncertainty. Current forecast/blend does turn winds east/southeast along the Illinois shore, which would bring afternoon lake cooling. High temps for Sunday are once again upper 80s/lower 90s except right along the shoreline, with mid to upper 90s heat indices. Upper ridge may hold firm next Monday through early Tuesday with organized convection looking unlikely in this scenario such as on the ECMWF, but given the very warm and humid airmass, isolated afternoon/evening convection is possible. A better chance for storms would evolve should the ridge break down a bit as shown on the 12z GFS. The models overall have a stronger signal for thunderstorm potential Tuesday PM through Wednesday, though it will still be warm and humid outside of any convection. CMS/Castro && .AVIATION... For the 18Z TAFs... Forecast concerns for this afternoon and tonight include... Lake breeze timing this afternoon. Chance of thunderstorms late afternoon/early evening. Mainly light and variable winds along with a weak pressure gradient and ample sunshine and land warming have allowed a lake breeze to develop and quickly push inland. Latest timing per radar trends indicate a faster inland progression than previously anticipated. Expect that the boundary will push through ORD/MDW by 19z with a wind shift to ely and speed increase to 8-9 kt. Chances for thunderstorms for the late afternoon through early evening time frame remain a possibility, but confidence is low in timing/location/coverage. The main forcing mechanisms will be diurnal warming in an unstable low-level air mass, while the only significant boundary or other mechanical focus is the lake breeze boundary. While the high res models continue to focus convective initiation along and south of the I-80 corridor by arnd 23-00z and only directly hitting GYY, will maintain the current vcts mention at all of the terminals, mainly in deference to the diurnal warming/instability and the lake breeze boundary. If any thunderstorms do develop, the main concern will be gusty/erratic winds. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
442 PM CDT Wed Jun 26 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272145-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
442 PM CDT Wed Jun 26 2019 /542 PM EDT Wed Jun 26 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickel to quarter size.
Limited damaging wind risk...up to 50 to 60 mph.
DISCUSSION...
Isolated thunderstorms are possible through tonight, mainly south
of I-80. There's a low chance for a few strong to marginally
severe thunderstorms capable of strong winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Friday...
Limited Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Saturday through Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Very warm to hot and humid conditions are in store through early
next week. While much of the time will likely be dry,
thunderstorms will be possible at times. Isolated strong to severe
thunderstorms are possible on Thursday and Friday afternoon and
evening, primarily north of the Illinois and Kankakee Rivers.
Thursday's risk may be relatively higher in north central Illinois
near the Wisconsin border.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed south of I-80 through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast through early evening and
moving toward the southeast in the mid evening and overnight
at 15 to 25 mph.
LMZ740>745-272145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
442 PM CDT Wed Jun 26 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickel size.
Limited thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Severe Thunderstorm Risk.
Saturday through Tuesday...
Limited Thunderstorm Risk.
RC
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville 452 PM CDT Wed Jun 26 2019 INZ010-011-019-262215- Newton IN-Jasper IN-Benton IN- 452 PM CDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON...NORTH CENTRAL BENTON AND SOUTHWESTERN JASPER COUNTIES UNTIL 515 PM CDT/615 PM EDT/... At 451 PM CDT/551 PM EDT/, Doppler radar was tracking a strong thunderstorm between Wadena and Goodland, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Perkins, Wadena, Lochiel and Goodland, and west of Remington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4065 8731 4077 8739 4080 8721 4072 8713 TIME...MOT...LOC 2151Z 245DEG 8KT 4072 8730 RC
The Chicago radar (KLOT), 115 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
4 thunderstorm wind, 3 hail, 3 heavy rain, 2 flood, 1 flash flood. Local standard time, as filed.
Wind gusts were estimated to 65 mph.
A tree was blown down.
Trees were blown down.
Trees were blown down.
Route 2 was flooded under a railroad bridge.
Flooding of roadways was reported at the White Hawk Country Club.
Flooding of Route 2 under a railroad bridge continued through midday.
Storm total rainfall of 4.40 inches was measured.
Storm total rainfall of 4.20 inches was measured.
Storm total rainfall of 3.50 inches was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834554, 834556, 838310, 838311, 834563, 838308, 838309, 838319, 838632, 838320, 838633, 838634, 838635.